Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 17, NWS State College, PA

May 24, 1995Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 24, 1995, 4:10 PM EDT for Warren County, Pennsylvania. It was in force for 65 min.

The area

The counties it named.

The facts

Issued
May 24, 1995, 4:10 PM EDT (20:10 UTC)
Expired
May 24, 1995, 5:15 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Whole counties

County Warren County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1995-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1995-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 242010
SVRCTP
PAC123-242115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT WED MAY 24 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...WARREN COUNTY
 
AT 410 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL
CRAWFORD COUNTY...NORTHEAST OF MEADVILLE. THE STORM IS MOVING
EAST-NORTHEAST AT 45 MPH AND WILL MOVE INTO WESTERN WARREN COUNTY AROUND
420 PM. IT WILL CONTINUE EAST REACHING THE CITY OF WARREN BEFORE 445 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
 
WINTHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:55 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 24, 1:55 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT WED MAY 24 1995

...THUNDERSTORMS OVER WRN PA LATE THIS AFTN/EVE...

THIS AFTERNOONS RADAR SHOWS DEEP LAYER OF MOISTURE AND CLOUDS.
PICKING UP WINDS FROM SFC TO 10 KFT.  MOST SIGNIFICANT RADAR
RETURNS IN SWRN NY THIS AFTERNOON.  RAMSDIS SHOWS LINES OF CLOUDS
OVER ALLEGHENY FRONT AND THE RIDGE LINES OF CENTRAL PA. MOSTLY
CIRRUS OVER NWRN PA.  DESPITE SMALL CONVECTIVE ELEMENTS IT WILL
BE SOMETIME BEFORE ANYTHING ORGANIZED CAN GET GOING.

GRIDDED DATA SHOWS GOOD INSTABILITY AND WEAK LL FORCING IN THE
FORM OF CONV AT 1000/850 MB.  ISENTROPIC SFCS GOOD INFLOW OF HIGH
MIX RATIO AIR OVER PA FROM SW TO E.  THIS IS ORIENTED CLOSELY
WITH THE 850 MB THETA-E PATTERN.  BEST ISENTROPIC LIFT IS ON I300
AND I302 SFCS WITH MAXIMA IN PA OVER NWRN SECTIONS.  THE ETA
KEEPS MOST OF THIS LIFT ACROSS NWRN PA AND THE SRN TIER OF NY.
THE BEST INSTABILITY IS OVER CENTRAL PA.  VIRTUALLY ALL THE MODEL
PCPN IS CONVECTIVE OVER THE STATE.

BEST CHANCE POPS SHOULD BE OVERNIGHT AS FRONT SAGS INTO AREA.
THE LIFT DECREASES AFT 12Z THURS BUT THE INSTABILITY AND FRONT
REMAIN IN THE AREA DURING THE DAY THURS.  MODELS SHOW GOOD CONV
NEAR THE LL BOUNDARY SUGGESTING SHOWERS/TSTMS THROUGH THE DAY
THURS.  SUBSIDENCE AND CAA SWEEP ACROSS REGION THURS EVE INTO
EARLY FRI.  RAPID CLEARING AND DRYING THURS NIGHT.

GRUMM

In the hours before

Special weather statement, May 24, 11:23 AM EDT, 4 hours 47 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250325-

SPECIAL WEATHER STATEMENT - THUNDERSTORMS
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1123 AM EDT WED MAY 24 1995

THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS PUT MOST
OF CENTRAL PENNSYLVANIA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING.

WARM MOIST AIR AHEAD OF A SLOW MOVING COLD FRONT CONTINUES TO MOVE OVER
THE REGION TODAY.  AS THE FRONT MOVES IN FROM THE WEST IT WILL TRIGGER
THUNDERSTORM ACTIVITY IN THE WARM MOIST AIR.  SOME OF THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

STAY TUNDED TO NWR OR YOUR LOCAL WEATHER SOURCE FOR UPDATES FOR
CHANGING WEATHER CONDITIONS.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION
AND KEEP A WEATHER EYE ON THE SKY.
GRUMM/OSTUNO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:55 PM EDTSevere Thunderstorm WarningCTPElk, McKean65 min
May 24, 5:25 PM EDTSevere Thunderstorm WarningCTPPotter65 min
May 24, 5:50 PM EDTSevere Thunderstorm WarningCTPClearfield55 min
May 24, 6:05 PM EDTSevere Thunderstorm WarningCTPTioga55 min
May 24, 6:11 PM EDTSevere Thunderstorm WarningCTPElk39 min
May 24, 6:11 PM EDTSevere Thunderstorm WarningCTPCameron64 min
May 24, 7:26 PM EDTSevere Thunderstorm WarningCTPClearfield49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.